How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask TherapistMarryAnn Your Own Question
TherapistMarryAnn
TherapistMarryAnn, Therapist
Category: Mental Health
Satisfied Customers: 5770
Experience:  Over 20 years experience specializing in anxiety, depression, drug and alcohol, and relationship issues.
54658078
Type Your Mental Health Question Here...
TherapistMarryAnn is online now
A new question is answered every 9 seconds

If someone has been taking anti-depressants OKMH0418217

This answer was rated:

If someone has been taking anti-depressants and sleeping pills for the past 10 years, is he already addicted (i.e. can't get off medication for the rest of his life) or is it possible to lessen the dose and eventually get him off medication (provided that he is starting to feel better and sleeping better)?

Hello, I'd like to help you with your question.

If someone is taking medication that they feel they cannot stop taking, then yes, the are most likely addicted. Their brain has adapted to the chemicals and withdrawal will take place if they try to stop the medication without tapering off.

At this point, if this person tried to stop their medication without tapering, they would most likely not be able to sleep at all for a while. So it is a very good idea that he/she taper the medications slowly under a doctor's care. Some medications should not be tapered off without a doctor because side effects can be harmful and the person can end up ill if they try it on their own. Once the person tapers off the medication, they should be able to function without the medication. Then other medications can be introduced to help the person deal with the symptoms from their depression and if needed, insomnia.

I hope this has helped you,
Kate
TherapistMarryAnn and other Mental Health Specialists are ready to help you